Arthritis Forum
Home.

News.

Personal Stories. Links. Message Board.  
Arthritis Forum  
Add your comments to this topic Start a new topic
Date: 04.10.2010
From: Marion

Subject: I cannnot tolerate methotrexate anymore!

I have been on methotrexate for just over 4 years. In the beginning it was ok but lately the side effects are becoming unbearable, a sick feeling for up to 2 days and the fatigue and exhaustion is disabling. I am forcing myself to go into work when I really don't feel up to it. I have tryed explaining this to the consultant, who lowered the dose but I still feel the same. The impression I got from him was that methotrexate is a cheap effective medication and I should stick with it! Any advice would be appreciated. I have had RA for over 10 years, I have had several severe flares but in the last year it has having a real effect on my home and work life (I know i am probably one of the lucky ones) but I am fed up feeling like this.
reply | back to forum

Date: 04.10.2010
From: Rose

Subject: Re: I cannnot tolerate methotrexate anymore!

Hi Marion, Welcome to the forum. I am sorry that you are getting so much grief from your RA. its a horrible disease isnt it? Also the MTX. I am afraid that I cannot help much as I, too, have been feeling the same about the Methotrexate. I am so fatigued I just cant get out of bed some days and the nausea is debilitating. Yuk!!! My Rheumy has told me much the same as yours but he halved the dose and I take 12.5 on Friday and 12.5 on Saturday followed by folate every other day. I am also on one of the newer bio drugs - Humira which I take by injection every two weeks. Have been on this for two years. I still have to stay on the Methotrexate though and have to stay on this dose. My Rheumy says I am doing well although I still suffer with pain a lot and cant sleep despite lots of pain meds. I am sorry to say that the Humira has not helped the tiredness and fatigue and it really gets you down. I have heard that if you drink lots of water it helps to flush the drug out of your system quicker so maybe you could give this a trial. I would advise you ask your consultant to try you on one of the newer medications out there. They are more expensive but they do work better I think. I was told to take the MTX on the weekend when I dont do much so i could give in to the side effects and rest and/or sleep when necessary. The alternative if you come off it is the disease returning with agression and the faster the joints will erode. Best of luck. Sadly I dont think there is a whole lot else out there but to laugh a lot on the good days and grin and bear the bad ones. There are lots of very strong and helpful people here on this website and all help each other. Hopefully just reaching out can help us all to cope better with these darn diseased. Please let us know how you go and if I can be of any other assistance please ask. Take Care Rose X
reply | back to forum

Date: 04.10.2010
From: MArion

Subject: Re: I cannnot tolerate methotrexate anymore!

Thanks for taking the time to reply Rose. This is the first time I have ever posted on a forum as I felt I really needed to talk to people who know how I feel. I will talk to the consultant again but going on previous experience with him I cannot see much changing. I just don't understand how you can be a rhueumatologist and have no empathy for a patients pain and distress. Just to give you an example when I was first diagnosed I asked what else I could do to help myself his reply was the best thing you can do is do as I say! This was the same guy who left me on paracetamol for a month with the worse ever flare (I ended up at my GP's who gave me morphine patches) and thankfully at the next clinic I saw a different consultant who seeing my pain admitted me and put me on steroids which were like magic. I was so uneducated about RA at the time I did not know that all I needed was steroids to control the flare. Anyway I will keep going and it is just nice to know as I said earlier that there are others out there who know exactly how I feel

Marion
reply | back to forum

Date: 04.10.2010
From: Kal Jakhu

Subject: Re: I cannnot tolerate methotrexate anymore!

Marion

A freind of mine had the same problem with MTX, he played up with the cunsultant for 18 mths, they changed his drugs and then finally gave him ANT-TNF,s.(They will not give you these with-out a fight as the cost is between 300-500 a week
He is now fine and back to his ushually self and even palying 5 A side football.
P.S my wife has RA as well, we are trying for the same drugs but no joy yet.
reply | back to forum

Date: 04.10.2010
From: Lynn B

Subject: Re: I cannnot tolerate methotrexate anymore!

Marion, I think you need to ask your GP If you can see another rheummy. Tell him you have no confidence in him, and he is not helping you at all. Also tell him you are getting no proper pain relieve, and If you are still getting such awful side affects after 4yrs.... I just dont believe him, just try and have a quiet word with your GP, It cant do any harm. take care.
reply | back to forum

Date: 06.10.2010
From: Rose

Subject: Re: I cannnot tolerate methotrexate anymore!

Hi Marion, Yes I agree with you, I too havent been on the forum much but I know how you feel when you say you need someone out there to be able to talk to who really knows how and what you are feeling. This is where I find this forum really really good. There are a lot of very helpful people who do care here and who will reach out to help us. I have to agree with Lynn B above in that I would also suggest you ask your GP if you can see another Rheumy and explain you have no confidence in him. He really is not helping you if all he can tell you is "Do as I Say". Sounds like he doesnt understand at all. I had a Doctor like that a while ago who was a locum whilst my doctors were on holidays. He really undermined all my confidence and I ended up so upset and confused I didnt know which way to go. My own Rheumy was furious when he came back and said that was rubbish. We are part of a team and all our input is important. If we dont ask questions and tell our symptoms they cant help us properly and they cant feel how we are feeling either. I know the ANT-TFNs are expensive and I know that where I live you have to have trialled a lot of the other drugs that are cheaper before you are accepted to be prescribed these. But this may be different to where you are and your GP or consultant would be the best to advise you on this. I qualify for disability support and this does make a difference to my meds. Hope this is the same for you. Somebody else on the forum would know more than I do to help you for your part of the world.

RA is such a distressing and debilitating disease and we need help from our doctors but also from the friendship we receive from understanding and likeminded people.

I have been on Morphine 3 day patches with panadeine forte for breakthrough pain as well as steroids. I have been on these for many years (steroids) and although I do worry about the side effects I worry about what would happen if I didnt take it more. I think the thing is to be monitored regularly by your doctor or nurse.

I hope you are feeling better soon and know that we are all out here to help you. If you have any questions please dont hesitate to put them to the forum. Nobody will think you are moaning and I reckon you should moan away. You deserve to be able to do so when you have to put up with so much. Take care and keep us posted. Rose X
reply | back to forum

Date: 06.10.2010
From: Sally

Subject: Re: I cannnot tolerate methotrexate anymore!

Hi Marion, I've had to come of methotrexate after 8 months as I got a seriously bad chest infection. Am waiting to see my rheumy next week to find out next steps and, like Rose, am on steroids. I don't like them but I wouldn't be mobile with.

Perhaps you should ask for a referral to another rheumy if you don't think he has any emphathy. Might have to wait a bit but could be worth it.
reply | back to forum

Date: 06.10.2010
From: phil

Subject: Re: I cannnot tolerate methotrexate anymore!

hello marion
im the same as you and fed up with feeling sick for 2-3 days after.it puts me off food so much.i dont think they keep us on it because its cheap.it is good and it really works but the side affects just get you down but keep ur chin up.
reply | back to forum

Date: 08.10.2010
From: sandra

Subject: Re: I cannnot tolerate methotrexate anymore!

hi marion, i was on mtx for over ten years and was really sick so they put me on the injection of it but still was very sick (some are better with it as it dont go to your stomach) so they put me on the new drug enbrel, but still wanted me to take mtx, but after 6 months i took myself off the mtx and i am fine so thank goodness!!! (i know its not the best thing to do but i felt so depressed on it)
reply | back to forum

 

Add your comments to this topic
Subject:
Please type your comment here:

Your name:
email:

5+4=
(This sum is to help prevent automatic spamming through this page - thank-you)


top

Site design: T - Creative Home | News | Personal Stories | Links | Message Board